Metformin and X-ray Contrast Studies

For some X-ray exams, a contrast dye is used. Contrast dye is a type of medicine used to make the X-ray image clearer. The contrast dye is given to the patient through a vein (intravenously). If you need to have this type of X-ray exam and you take a medication called metformin, your caregiver may have you stop taking metformin before the exam.

LACTIC ACIDOSIS

In rare cases, a serious medical condition called lactic acidosis can develop in people who take metformin and receive contrast dye. The following conditions can increase the risk of this complication:

  • Kidney failure.

  • Liver problems.

  • Certain types of heart problems such as:

  • Heart failure.

  • Heart attack.

  • Heart infection.

  • Heart valve problems.

  • Alcohol abuse.

If left untreated, lactic acidosis can lead to coma.

SYMPTOMS OF LACTIC ACIDOSIS

Symptoms of lactic acidosis can include:

  • Rapid breathing (hyperventilation).

  • Neurologic symptoms such as:

  • Headaches.

  • Confusion.

  • Dizziness.

  • Excessive sweating.

  • Feeling sick to your stomach (nauseous) or throwing up (vomiting).

AFTER THE X-RAY EXAM

  • Stay well-hydrated. Drink fluids as instructed by your caregiver.

  • If you have a risk of developing lactic acidosis, blood tests may be done to make sure your kidney function is okay.

  • Metformin is usually stopped for 48 hours after the X-ray exam. Ask your caregiver when you can start taking metformin again.

SEEK MEDICAL CARE IF:

  • You have shortness of breath or difficulty breathing.

  • You develop a headache that does not go away.

  • You have nausea or vomiting.

  • You urinate more than normal.

  • You develop a skin rash and have:

  • Redness.

  • Swelling.

  • Itching.